When I get my period, my cramps are pretty bad.. to where nothing (not even the most powerful Midol) helps them, and I was thinking about going on the Depo-Provera shot. My friend gets them pretty bad too and we were just wondering if this was a safe shot to take. Also, if this is in the wrong section please do so and transfer it -Thankie
Posts: 294 | From: Minneapolis | Registered: Jan 2002
| IP: Logged |
doesn't need to be taken daily or put in place before having sex
doesn't require surgery
contains no estrogen
reduces menstrual cramps and anemia
protects against endometrial and ovarian cancers
can be used while breastfeeding (six weeks after delivery).
That said, there are also less that desirable side effects of the "shot":
Irregular bleeding is the most common side effect for women using the Shot.
Periods become fewer and lighter for most women -- most will have no periods after five years of use. It may take a year for periods to begin again after a woman stops using the Shot.
Other women will have longer and heavier periods.
Some may have more light spotting and breakthrough bleeding.
Some people find depo fantastic, and others (like me) would rather forget ever using it. Something to keep in mind is that it is not immediately reversable - like the pill or other methods. Because it is a single shot, if you have bad side effects, you can't stop taking it, and must wait out the 12 weeks. Your best bet is to speak to your GP, Gyno or Planned Parenthood nurse about whether this is right for you. Read up on it and understand how it works if you do decide to use it.
The pill may be the better option, as most people find that not only does it make your periods lighter, it makes cramps better, and shorter, not to mention more tolerable.
<<However, I happened to stumble upon a "Depo Horror Stories" website and now I'm kinda scared.>>
I was too when I was contemplating starting Depo and saw some of those stories. However my experience has been overwhelmingly positive.I've been on it for 7 months now. The first few months my periods were a lot lighter and much less cramping, although they ran a few days longer. My periods stopped altogether after about 3-4 months, which has been a very nice thing Like any medication, everyone reacts differently. Hopefully if you decide to start Depo, you'll have as good an experience as I have
Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.